Why some multivitamins can make you feel nauseated

1r
Just occasionally multivitamin takers develop nausea from the supplements they take. And sometimes the nausea is so bad it leads to vomiting. A researcher at Pennington Biomedical Research Center discovered which vitamin pills can cause these rare side effects.

Weight loss program
Located in Baton Rouge, the Pennington Center researches overweight. Frank Greenway works there, and is studying a large commercial weight loss programme. More than 88,000 people – of whom over 95 percent were women – have followed this programme.

Many weight loss programmes include a supplement containing extra minerals and vitamins. A sensible idea, as studies show that the vitamin and mineral content in many weight loss diets is on the low side. [Nutr J. 2008 Sep 2;7:25.] The programme that Greenway studied also gave clients a vitamin/mineral supplement.

Halfway through the programme the company changed the composition of the vitamin pill.

2

3

Nausea & vomiting
As a result 166 people [less than 0.2 percent] developed acute nausea. In some the side effect was so dramatic that it caused vomiting.

Citrus extract
According to Greenway this was because the new supplement contained a citrus extract, consisting of ingredients from lemons, oranges, limes and grapefruit. Greenway suspected that citrus extracts like these contain compounds that inhibit the breakdown of oestrogen. A rise in oestrogen level can you make you feel nauseated.

Studies in which women have been given grapefruit juice show no change in the concentration of estradiol in their blood, but do show an increase in the amount of estron and other estradiol metabolites. [Maturitas. 1994 Dec; 20(2-3): 155-63.] Substances in grapefruit, such as the flavonoid naringenin, probably inhibit the P450 enzymes that break down the oestrogens. The mounting metabolites are hardly active, so they don’t have the physical effects that estradiol does, but they can apparently make you feel nauseated.

After a few months the company altered the composition of the vitamin pill again. The citrus fruit extract was omitted – and the nausea in the small group of dieters also disappeared.

Another side effect of the vitamin pill that contained the citrus extract was a skin rash. Greenway suspects that this was also caused by the extract.

Vomiting from multivitamins: a potential drug interaction.

Abstract

A commercial weight loss program with a client base composed of >95% women experienced sporadic complaints of nausea and vomiting after changing its multivitamin supplier. This retrospective and observational study was designed to determine if related adverse event reports were significant, and to investigate potential mechanism for their occurrence in this group of subjects, many of whom were concurrently receiving oral contraceptives or hormone replacement therapy. Incidence of nausea, vomiting, rash, and total complaints in the 3 months following the change of the multivitamin formulation was compared with the same complaints in the 3 months before the change. In the 3 months following the multivitamin change, there were 166 complaints of nausea and vomiting, 9 complaints of rash and 194 total complaints from a group of 88,468 patients. In the 3 months before the change in the multivitamin, there had been 2 complaints of nausea and vomiting, no complaints of rash, and 11 total complaints from 88,252 patients. The difference detected by a chi-squared test was significant for all events studied; nausea and vomiting (P < 0.0001), rash (P < 0.02), and total complaints (P < 0.0001). The altered multivitamins contained added citrus bioflavanoids not included in the original formula. Citrus bioflavanoids decrease the clearance of exogenous estrogens by inhibiting cytochrome P450 enzyme systems. Elevated estrogen levels could account for the increased incidence of nausea and vomiting. This experience demonstrates that adding dietary herbal supplements to multivitamins may be associated with adverse interactions with prescription drugs. PMID: 20458212 [PubMed - indexed for MEDLINE] Source: http://www.ncbi.nlm.nih.gov/pubmed/20458212

GET SUPER DMZ!